Minnesota, 2007

Winter Storm in Minnesota, April 2 to 3, 2007

April 2 to 3, 2007 · NWS DLH · 12 events in 12 counties and zones

A powerful low pressure area moved through central Wisconsin in early April, spreading heavy snow to much of northeastern Minnesota. The snow began during the early morning hours of the 3rd, and ended by late that evening.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A powerful low pressure area moved through central Wisconsin in early April, spreading heavy snow to much of northeastern Minnesota. The snow began during the early morning hours of the 3rd, and ended by late that evening. The heaviest snow fell across the north shore of Lake Superior through northern Pine County. A foot or more was recorded in these areas, with Silver Bay reporting 13.3 inches. 12.1 inches fell at the Duluth NWS, which was not only a record for the date, but also a record for any day in the month of April for the Port City. Lesser amounts of 6 to 10 inches fell in the interior Arrowhead region, including the Iron Range, as well as the Cass and Brainerd Lakes areas. In addition to the heavy snow, strong winds of over 20 mph created blowing and drifting conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 2, 8:35 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 2, 8:35 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
935 PM CDT MON APR 2 2007

.UPDATE...FORECAST IN VERY GOOD SHAPE...MADE SOME MINOR
ADJUSTMENTS TO WINDS...SKY AND TEMPS. LOW CLOUDS HAVE ERODED FROM
THE BRAINERD LAKES AREA TO NORTHWEST WISCONSIN. HOWEVER...MID AND
HIGH CLOUDS CRUISING ACROSS THE FA FROM THE SW. STRONG UPPER
LEVEL WAVE IN NE WY EJECTING PIECES OF EMBEDDED ENERGY INTO THE
CENTRAL PLAINS AND UPPER MIDWEST. SNOW CURRENTLY IN WEST CENTRAL
MN AND SHOULD MAKE THE FAR SW PORTION OF THE FA AROUND MIDNIGHT.

&&

.PREV DISCUSSION... /ISSUED 326 PM CDT MON APR 2 2007/

DISCUSSION...MSAS ANALYSIS INDICATES REINFORCING SFC BDRY PUSHING
SOUTHWARD ACROSS CWA THIS AFTERNOON. LOW STRATUS DECK HAS THINNED
OVER SRN CWA SO SOME ADJUSTMENTS WILL BE MADE TO CLOUD FCST EARLY
THIS EVENING. FAIRLY DECENT MDL CONSENSUS ON EVOLUTION OF WINTER STORM
HEADING FOR OUR REGION. LOW LEVEL BDRY WILL PUSH INTO NRN
WISCONSIN LATER TONIGHT AND AWAIT ARRIVAL OF  SIGNIFICANT HEIGHT
FALLS/DIVERGENCE ASSOCIATED WITH ONCOMING MID LVL TROF. ALTHOUGH
PRIMARY SFC LOW WILL STAY WELL SOUTH OF REGION...AN AREA OF DEEP
LAYER LIFT...INDICATED WITHIN 85/50 LAYER OMEGA WILL PUSH INTO TE
CWA LATER TONIGHT. THIS AREA OF SYNOPTIC LIFT WILL OVERSPREAD THE
ENTIRE CWA TUESDAY. AS MID LVL TROF MOVES OVERHEAD...MDLS AGREE
ON FEATURE STRENGTHENING. ALTHOUGH DIFFERENCES EXIST...WITH NAM
FARTHER SOUTH...BUFKIT OUTPUT FROM BOTH GFS/NAM AND HPC WWD
SUGGEST THAT CORRIDOR ALONG SRN CWA FROM CASS CO EAST IS MOST FAVORED
FOR HIGHEST TOTALS. ALTHOUGH WARNING CRITERIA...OVER 5 IN 12
HRS...WILL PROBABLY NOT BE MET WITHIN ENTIRE WARNING ZONE IN SW
CWA...WILL ERROR ON SIDE OF HIGHER ACCUMULATIONS IN ISOLATED
POCKETS.

BY LATE TUESDAY...EXPECT DEEPENING OF SFC LOW AS MID LVL LOW
SPREADS INCREASING DIVERGENCE ACROSS LL THERMAL BDRY OVER ERN CWA.
WIDESPREAD SNOW EXPECTED OVER SRN 2/3 OF CWA WITH AMNTS TAPERING
QUICKLY TO THE NORTH. BELIEVE GFS IS TOO WET OVER NRN CWA SO HAVE
TRIMMED POPS/QPF IN THIS AREA. A VERY FAVORABLE SYNOPTIC SCALE
PATTERN FOR ENHANCED MESOSCALE CONTRIBUTIONS DUE TO LAKE EFFECT OVER
WI SNOWBELT. A DEEP LAYER CYCLONIC CIRCULATION...SATURATED
COLUMN...85H COLD ADVECTION...AND MINIMAL SHEAR IN BDRY LAYER
SHOULD GENERATE SIGNIFICANT TOTALS. SOME AMOUNTS MAY RANGE BETWEEN
12-18 OVER GOGEBIC RANGE BY WEDNESDAY AFTERNOON.

&&

POINT TEMPS/POPS...
DLH  27  31  18  31 /  70  90  90  20
INL  22  28  15  29 /  40  70  70  20
BRD  26  33  18  32 /  90  90  70  10
HYR  30  36  20  30 /  80  90  90  30
ASX  29  34  21  27 /  40 100 100  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...WINTER STORM WARNING UNTIL 7 PM CDT TUESDAY FOR CROW WING-
     SOUTHERN AITKIN-SOUTHERN CASS.

     SNOW ADVISORY UNTIL 7 PM CDT TUESDAY FOR NORTHERN AITKIN-
     NORTHERN CASS-NORTHERN ITASCA-SOUTHERN ITASCA.

     SNOW ADVISORY FROM 7 AM TO 7 PM CDT TUESDAY FOR CARLTON/SOUTHERN
     ST. LOUIS-CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
     SOUTHERN COOK/LAKESHORE-SOUTHERN LAKE/LAKESHORE.

     WINTER STORM WARNING FROM 7 AM TO 7 PM CDT TUESDAY FOR PINE.

WI...SNOW ADVISORY FROM 7 AM TO 7 PM CDT TUESDAY FOR DOUGLAS.

     WINTER STORM WARNING FROM 7 AM TO 7 PM CDT TUESDAY FOR BURNETT-
     WASHBURN.

     WINTER STORM WARNING FROM 7 AM TUESDAY TO 7 AM CDT WEDNESDAY FOR
     ASHLAND-BAYFIELD-IRON-PRICE-SAWYER.

LS...SMALL CRAFT ADVISORY FROM 10 AM TUESDAY TO 7 PM CDT WEDNESDAY
     FOR LSZ121-LSZ140-LSZ141-LSZ142-LSZ143-LSZ144-LSZ145-LSZ146-
     LSZ147-LSZ148.

GSF
Hazardous weather outlook, Apr 2, 3:07 PM CST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
407 PM CDT MON APR 2 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-032115-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
407 PM CDT MON APR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

A STRONG WINTER STORM SYSTEM WILL APPROACH THE REGION TONIGHT.
SNOW WILL SPREAD FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA LATE
TONIGHT. UP TO 2 INCHES OF ACCUMULATION IS EXPECTED ACROSS THE
BRAINERD LAKES AREA LATE TONIGHT...WITH LESS THAN AN INCH EXPECTED
ELSEWHERE ACROSS NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN.
VARIOUS ADVISORIES AND WARNINGS ARE IN EFFECT. PLEASE SEE THE LATEST
WINTER WEATHER MESSAGE FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER STORM SYSTEM WILL CONTINUE TO MOVE ACROSS THE REGION
TUESDAY THROUGH TUESDAY NIGHT...BRINGING TOTAL SNOWFALL OF 4 TO 8
INCHES ACROSS PARTS OF NORTHEAST MINNESOTA AND NORTHWEST
WISCONSIN...WITH THE AREA FROM THE BRAINERD LAKES EAST ACROSS
NORTHERN WISCONSIN HAVING THE BEST CHANCE AT SEEING THE HEAVY
SNOW. LOCATIONS ALONG THE SOUTH SHORE OF LAKE SUPERIOR MAY SEE EVEN
HIGHER AMOUNTS DUE TO LAKE EFFECT SNOW THAT WILL LAST INTO WEDNESDAY.
LOCATIONS ALONG THE INTERNATIONAL BORDER TOWARD INTERNATIONAL
FALLS AND CRANE LAKE WILL ONLY SEE STORM TOTALS OF 1 TO 4 INCHES.
VARIOUS ADVISORIES AND WARNINGS HAVE BEEN ISSUED FOR MUCH OF
NORTHEAST MINNESOTA AND ALL OF NORTHWEST WISCONSIN. PLEASE SEE
THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

STRONG WINDS WILL DEVELOP OVER LAKE SUPERIOR TUESDAY...AND LAST
INTO WEDNESDAY. A SMALL CRAFT ADVISORY HAS BEEN ISSUED. SEE THE
LATEST NEAR SHORE MARINE FORECAST FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

MELDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Crow Wing

When
April 2, 11:00 PM CST to April 3, 7:00 PM CST
Where
Crow Wing forecast zone
Reported by
Trained Spotter
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Winter Storm, Southern Cass

When
April 2, 11:00 PM CST to April 3, 7:00 PM CST
Where
Southern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Winter Storm, Northern Aitkin

When
April 3, 12:00 AM CST to 7:00 PM CST
Where
Northern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Winter Storm, Southern Aitkin

When
April 3, 12:00 AM CST to 7:00 PM CST
Where
Southern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Winter Storm, Northern Cass

When
April 3, 1:00 AM CST to 7:00 PM CST
Where
Northern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Winter Storm, Southern St. Louis / Carlton

When
April 3, 3:00 AM CST to 10:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Trained Spotter
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Winter Storm, Pine

When
April 3, 4:00 AM CST to 10:00 PM CST
Where
Pine forecast zone
Reported by
Trained Spotter
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Winter Storm, Southern Itasca

When
April 3, 4:00 AM CST to 7:00 PM CST
Where
Southern Itasca forecast zone
Reported by
Trained Spotter
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Winter Storm, Central St. Louis

When
April 3, 5:00 AM CST to 10:00 PM CST
Where
Central St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Winter Storm, Southern Lake

When
April 3, 5:00 AM CST to 10:00 PM CST
Where
Southern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Winter Storm, Northern Cook / Northern Lake

When
April 3, 6:00 AM CST to 10:00 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Winter Storm, Southern Cook

When
April 3, 6:00 AM CST to 10:00 PM CST
Where
Southern Cook forecast zone
Reported by
Trained Spotter
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28066, 28072, 28067, 28071, 28068, 28076, 28070, 28074, 28065, 28075, 28069, 28073.